Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 40, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Sep 9, 2023, 10:08 PM EDT for Banks County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2023, 10:08 PM EDT (02:08 UTC)
- Expired
- Sep 10, 2023, 4:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
County Banks County, GA
The radar
The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2062 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768
WGUS52 KFFC 100208
FFWFFC
GAC011-100815-
/O.NEW.KFFC.FF.W.0040.230910T0208Z-230910T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1008 PM EDT Sat Sep 9 2023
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Banks County in northeastern Georgia...
* Until 415 AM EDT Sunday.
* At 1008 PM EDT, Doppler radar and automated rain gauges indicated
between 1 and 4 inches of rain have fallen since 8 PM with
rainfall rates of 1.5 to 3 inches per hour. Additional rainfall
amounts of 1 to 3 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Homer, Lula, Maysville, Gillsville, Hollingsworth and Pinefield
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3445 8360 3445 8359 3447 8357 3449 8354
3448 8348 3446 8344 3440 8342 3435 8342
3430 8340 3427 8338 3426 8345 3426 8356
3428 8360 3429 8361 3433 8365 3438 8366
3440 8366 3442 8362
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1.5-3 INCHES IN 1 HOUR
$$1 follow-up statement
342
WGUS72 KFFC 100807
FFSFFC
Flash Flood Statement
National Weather Service Peachtree City GA
407 AM EDT Sun Sep 10 2023
GAC011-100817-
/O.EXP.KFFC.FF.W.0040.000000T0000Z-230910T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Banks GA-
407 AM EDT Sun Sep 10 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 415 AM EDT EARLY THIS MORNING
FOR BANKS COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3445 8360 3445 8359 3447 8357 3449 8354
3448 8348 3446 8344 3440 8342 3435 8342
3430 8340 3427 8338 3426 8345 3426 8356
3428 8360 3429 8361 3433 8365 3438 8366
3440 8366 3442 8362
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 8:06 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 9, 8:06 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 806 PM EDT Sat Sep 9 2023 ...New 00Z Aviation Discussion... .SHORT TERM... (This evening through Sunday) Issued at 304 PM EDT Sat Sep 9 2023 Overview: -Scattered rain and thunder chances will continue through early evening. A few may be strong or severe with downburst winds being the primary threat. -Rinse and repeat forecast anticipated for Sunday. This afternoon and tonight...Scattered showers and thunderstorms are ongoing this afternoon across portions of North GA. A few strong to severe thunderstorms have already been noted this afternoon and certainly not out of the realm of the possibility through the early evening hours. Strong downburst winds will be the main threat though, with some of the strong cores some small hail will also be a possibility with any storms. Storms thus far have largely been slow moving and nearly stationary. Latest WPC analysis has a warm front depicted across North GA into the Carolinas, this feature interacting with another low that is forecast to dip down from TN may act to enhance precip thus localized flooding will be a growing concern through the evening particularly across northeast GA. Activity may linger after sunset but will largely be on the downward trend. Low temperatures are forecast to be in the mid-60s. Sunday...A similar forecast can be expected tomorrow for north and central GA. The weather setup will largely be unchanged --- upper troughing over the southeast and frontal boundary draped across the forecast area. This combined with peak heating will result in more scattered thunderstorms tomorrow afternoon and evening. Forecast high temperatures will be in the 80s with low temperatures in the 60s. 07 && .LONG TERM... (Monday morning through next Friday) Issued at 304 PM EDT Sat Sep 9 2023 Key Messages: - Slight chance to chance for showers and storms mainly during the afternoon across portions of the CWA on Monday and much of the CWA on Tuesday - Cold front passage on Wednesday will bring slight chance to chance for showers and storms followed by dry conditions and cooler, seasonable temperatures for Thursday and Friday Forecast: Weak upper-level troughing, marginal instability, and adequate moisture will support slight chance to chance PoPs primarily across portions of central GA and the northeast GA mountains on Monday and across much of the CWA on Tuesday. Widespread severe weather is not expected given the progged marginal environment. A cold front will push through the CWA on Wednesday as a potent upper-level trough pivots across the Great Lakes region, supporting another day of slight chance to chance PoPs across much of the CWA. Widespread severe weather is not expected. A drier, cooler continental air mass will settle in behind the front on Thursday and Friday with highs in the upper 70s to mid-80s and lows in the mid- 50s to mid-60s -- up to 5 degrees below normal. Martin && .AVIATION... (00Z TAFS) Issued at 757 PM EDT Sat Sep 9 2023 SHRA/TSRA is ongoing across portions of east Georgia, but is expected to stay away from the TAF sites for the remainder of the evening. Outside of the precip, VFR conditions are in place across the area, with SCT-BKN clouds at the mid-levels. Lower ceilings are expected to build in from the northeast overnight, lowering to MVFR by 08-09Z and IFR by 11Z. Patchy fog will be possible between 11-14Z as well. Ceilings are anticipated to lift to low VFR by late morning, around 15Z. Diurnal TSRA will be possible in the afternoon, but coverage is expected to be less than observed today. Winds will be E to SE through the period at 4-8 kts, aside from variable, gusty winds with any thunderstorms that occur. //ATL Confidence...00Z Update... Medium confidence on Sunday morning ceilings. High confidence on all other elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 65 82 64 87 / 50 40 20 10 Atlanta 67 84 66 89 / 30 30 20 10 Blairsville 60 77 59 81 / 40 60 20 20 Cartersville 64 84 64 88 / 30 40 10 10 Columbus 68 90 69 93 / 20 20 10 20 Gainesville 66 81 64 86 / 60 40 20 10 Macon 67 86 68 90 / 30 20 20 20 Rome 64 86 64 89 / 20 30 10 10 Peachtree City 64 86 64 89 / 20 30 10 10 Vidalia 69 88 70 90 / 30 30 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....Martin AVIATION...King
Hazardous weather outlook, Sep 9, 3:13 PM EDT, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 313 PM EDT Sat Sep 9 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 313 PM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will be ongoing through early evening. A couple of storms could produce severe downburst winds and small hail. Locally heavy rainfall and the potential for flooding will be a growing concern particularly across northeast Georgia as storms will be slow moving or nearly stationary. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated afternoon and evening thunderstorms are possible in the region Sunday, Tuesday and Wednesday of next week. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Special weather statement, Sep 9, 8:05 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
805 PM EDT Sat Sep 9 2023
GAZ051-062-100030-
Taliaferro GA-Warren GA-
805 PM EDT Sat Sep 9 2023
...Strong thunderstorms will impact portions of northwestern Warren
and southeastern Taliaferro Counties through 830 PM EDT...
At 805 PM EDT, a line of strong thunderstorms was along a line
extending from Barnett to Camak, and moving north at 10 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Warrenton, Norwood, Sharon, Camak, Cadley, Barnett, Mesena, and
Raytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3339 8263 3341 8273 3349 8286 3360 8286
3356 8269 3354 8262 3346 8259 3345 8258
TIME...MOT...LOC 0005Z 183DEG 9KT 3350 8280 3343 8262
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 8:38 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
838 PM EDT Sat Sep 9 2023
GAZ027-100115-
Madison GA-
838 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of central Madison
County through 915 PM EDT...
At 838 PM EDT, a strong thunderstorm was near Paoli, or near
Danielsville, moving northwest at 15 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Comer and Paoli.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3426 8312 3423 8308 3421 8309 3417 8310
3415 8306 3411 8303 3407 8312 3425 8330
3426 8330 3424 8324 3425 8324 3425 8320
3424 8317 3427 8311
TIME...MOT...LOC 0038Z 147DEG 13KT 3415 8312
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 8:47 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
847 PM EDT Sat Sep 9 2023
GAZ059-100115-
Jasper GA-
847 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of northwestern Jasper
County through 915 PM EDT...
At 847 PM EDT, a strong thunderstorm was near Turtle Cove, or near
Monticello, moving northwest at 15 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Monticello, North Alcovy, Eudora, and Turtle Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3327 8382 3329 8383 3333 8384 3334 8386
3337 8386 3339 8383 3341 8385 3341 8383
3343 8383 3345 8380 3345 8377 3348 8374
3331 8369
TIME...MOT...LOC 0047Z 153DEG 13KT 3336 8378
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 9:28 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
928 PM EDT Sat Sep 9 2023
GAZ038-039-100200-
Wilkes GA-Oglethorpe GA-
928 PM EDT Sat Sep 9 2023
...Strong thunderstorms will impact portions of northwestern Wilkes
and northeastern Oglethorpe Counties through 1000 PM EDT...
At 928 PM EDT, a line of strong thunderstorms was along a line
extending from near Jacksons Crossroads to near Tignall, and moving
north at 10 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Tignall, Jacksons Crossroads, Mallorysville, Newtown, Vesta, and
Danburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3377 8270 3383 8300 3398 8299 3390 8262
3389 8262
TIME...MOT...LOC 0128Z 192DEG 7KT 3388 8294 3382 8272
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 9:46 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
946 PM EDT Sat Sep 9 2023
GAZ092-093-100215-
Macon GA-Schley GA-
946 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of west central Macon
and central Schley Counties through 1015 PM EDT...
At 946 PM EDT, a strong thunderstorm was near Murrays Crossroads, or
near Ellaville, moving north at 5 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Murrays Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3229 8438 3240 8437 3240 8435 3238 8435
3239 8434 3239 8432 3237 8432 3237 8425
3234 8412 3223 8421
TIME...MOT...LOC 0146Z 192DEG 6KT 3228 8424
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 10:00 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1000 PM EDT Sat Sep 9 2023
GAZ024-100230-
Banks GA-
1000 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of Banks County through
1030 PM EDT...
At 959 PM EDT, a strong thunderstorm was near Homer, moving north at
5 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Homer, Lula, Pinefield Crossroads, and Hollingsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3448 8347 3446 8340 3442 8338 3427 8348
3433 8365 3435 8365 3436 8367 3440 8366
3441 8365 3442 8362 3444 8361 3445 8359
3449 8354
TIME...MOT...LOC 0159Z 192DEG 6KT 3436 8354
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:05 PM EDT | Special Weather Statement | FFC | Warren | 25 min |
| Sep 9, 8:38 PM EDT | Special Weather Statement | FFC | Madison | 37 min |
| Sep 9, 8:47 PM EDT | Special Weather Statement | FFC | Jasper | 28 min |
| Sep 9, 9:28 PM EDT | Special Weather Statement | FFC | Wilkes | 32 min |
| Sep 9, 9:46 PM EDT | Special Weather Statement | FFC | Schley | 29 min |
| Sep 9, 10:00 PM EDT | Special Weather Statement | FFC | Banks | 30 min |
| Sep 9, 10:19 PM EDT | Special Weather Statement | FFC | Banks | 26 min |
| Sep 9, 10:26 PM EDT | Severe Thunderstorm Warning | FFC | Banks | 49 min |
| Sep 10, 3:47 PM EDT | Special Weather Statement | FFC | Ben Hill | 28 min |
| Sep 10, 4:06 PM EDT | Special Weather Statement | FFC | Telfair | 24 min |
| Sep 10, 5:31 PM EDT | Special Weather Statement | FFC | Union | 29 min |
| Sep 10, 6:42 PM EDT | Special Weather Statement | FFC | Webster | 33 min |
| Sep 10, 7:12 PM EDT | Special Weather Statement | FFC | Forsyth | 33 min |
| Sep 10, 7:13 PM EDT | Special Weather Statement | FFC | Sumter | 32 min |
| Sep 10, 7:44 PM EDT | Special Weather Statement | FFC | Barrow | 31 min |
Nearby
Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.